Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 44, NWS New York, NY
NWS New York, NY issued this flash flood warning at Sep 9, 2023, 2:31 PM EDT for Bronx County, New York County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2023, 2:31 PM EDT (18:31 UTC)
- Expired
- Sep 9, 2023, 3:37 PM EDT
- In force
- 66 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bronx County, NY, New York County, NY
The radar
The Brookhaven radar (KOKX), 91 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1962 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:56 PM EDT, 35 minutes earlier.
Area forecast discussion, Sep 9, 1:56 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service New York NY 156 PM EDT Sat Sep 9 2023 .SYNOPSIS... A frontal boundary remains draped over or in close proximity to the area this weekend. The front passes east of the area late Monday. Another frontal system will likely pass by the end of the week. && .NEAR TERM /THROUGH TONIGHT/... There still continues to be a fair amount of sunshine across the area with daytime heating, which has led to high surface based CAPES over 3000 J/KG. There will likely lead to some strong pulse cells due to enhanced seabreeze convergence as well as along the boundary stalled across the area. H5 trough axis running from the Great Lakes down into the Southeast will remain just to the west of the region today. A weak stationary front on the leading edge will once again help to trigger scattered convection, particularly from NYC and points north and west (closest to the boundary). To the east, activity will be more limited in coverage, particularly for eastern LI and SE CT. The seabreeze may be the main culprit if it can enhance low-level convergence enough. Daytime instability with increasing CAPE will provide an environment conducive to convective development, with the nearby front adding to the forcing. Hi-res CAMs prog timing mainly in the afternoon and evening hours, though isolated activity is possible on either side of this. SPC has a upgraded far western portions of the area (western Orange and western Passaic) to a slight risk with a marginal risk back to NYC and SW interior CT. The main threat is for isolated to scattered damaging wind gusts across these areas. Weak shear profiles could lead to training slow moving convection, elevating the hydro threat, especially in areas that saw rainfall on Friday. Given this, WPC has maintained a slight risk for excessive rainfall across the western half of Orange Co, and maintained the marginal risk for the remainder of the lower Hudson Valley, SW CT, NE NJ, and NYC. Locally heavy downpours could produce nuisance flooding of urban and poor drainage areas, with isolated to scattered areas of flash flooding not out of the question. Despite somewhat cooler conditions, varying amounts of cloud cover, and onshore flow, an abundantly moist air mass remains with PWATs above 1.5 inches, so another humid day can be expected. Highs top out in the low to mid 80s for most this afternoon. Dew pts in the 70s will yield heat indices in the lower 90s at times, but should remain below advisory criteria. The showers and thunderstorms chances continue into tonight, though severe threat lowers with loss of heating. Temperatures remain mild overnight and fog will be possible once again. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... A similar setup on Sunday, as the flattening upper trough remains just west of the region. This will keep a nearly stationary front draped through or near the forecast area. Given the expected cooling aloft and additional forcing with the incoming trough, there could be an increase in convective coverage in the afternoon and early evening hours compared with Saturday. It will remain humid as PWATs remain in the 1.5 to 2 inch range. However, the instability will be held down some which should mitigate the severe thunderstorm threat. The abundant moisture content and slow movement of the convection will maintain a flood threat. WPC added a slight risk for excessive rainfall for Orange Co and NE NJ, with much of the remainder of the forecast area in a marginal risk. Overall, upwards of 1 to 1.5 inches of rainfall is expected over the lower Hudson Valley and portions of NE NJ through the weekend, between a 0.5 to 1 inch for NYC, and less than half an inch elsewhere. Given the convective nature, locally higher amounts can be expected. The showers and thunderstorms begin to shift east with the boundary and trough Sunday night, pushing higher rain chances into southern CT and Long Island. Generally followed the national blend of models and the superblend of guidance for this update. && .LONG TERM /MONDAY THROUGH FRIDAY/... No significant changes in the extended. Chances for shwrs Mon with a humid airmass and energy embedded in an upr lvl trof. Inland areas favored for pcpn with low lvl speed convergence in onshore flow. Enough instability per the NAM for some embedded tstms, so isold tstm coverage has been included Mon. The boundary is weak but is modeled to come thru Mon ngt. The flow then quickly becomes onshore again as the winds respond to lowering pres to the west. A closed h5 low is progged to be tracking thru the upr Great Lakes at that point, reaching QC on Thu. This will produce additional chances for pcpn thru the period. The boundary is progged to clear the area by late in the week drying things out. For the latest on Lee, please refer to the NHC. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... A stationary front remains over the area through the weekend. Thunderstorms possible this afternoon into the early evening. They likely do not make it as far east as KBDR, KISP and KGON and have continued to leave out of the TAF. Based on where the front is set up, still keeping a TEMPO at KTEB and KEWR and VCTS at KLGA and KJFK. Winds remain light, but directions will vary depending on the terminals location relative to the stationary front. A S-SE flow increases this afternoon, but wind speeds should largely be 10 kt or less through Sunday. Conditions lower to MVFR to IFR again this evening and overnight and back to VFR Sunday morning. NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Amendments likely with thunderstorm development this afternoon and evening. Amendments likely with lowering flight categories this evening and overnight. There is low potential for another round of showers/thunderstorms late overnight tonight into Sunday morning. Confidence is too low to include in the TAF. OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY... Sunday Afternoon-Monday: Showers with a few thunderstorms possible mainly each afternoon and evening. MVFR or lower conditions possible in stratus and fog , especially at night and early morning. Tuesday: Mainly VFR. Chance of showers. Wednesday: Showers likely with MVFR to IFR possible. Thursday: VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... With a weak pressure gradient in place, winds and seas will remain below SCA thresholds through early next week. Swells from distant Hurricane Lee build midweek, with SCA seas likely developing on the ocean by Wednesday. Ocean seas may reach 10 to 15 ft by late Friday. && .HYDROLOGY... A stationary frontal boundary and humid air mass in place will allow for scattered convection that could produce heavy downpours this aft/eve and again Sunday, particularly for NYC, NE NJ, and the lower Hudson Valley. With multiple rounds of slow moving showers and thunderstorms expected, there is potential for isolated to scattered areas of flash flooding either day. Slow moving shwrs and tstms could produce areas of mainly minor flooding Mon. No widespread hydrologic impacts are expected Tue- Fri. && .TIDES/COASTAL FLOODING... A low risk of rip currents is forecast at the Atlantic Ocean beaches this weekend with light winds under 10 kts and 2 to 3 ft waves. High surf as well as dangerous rips are possible along the oceanfront next week. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JMC/DR NEAR TERM...DR/DW SHORT TERM...DR LONG TERM...JMC AVIATION...JT MARINE...JMC/DR HYDROLOGY...JMC/DR TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 9, 3:42 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service New York NY 342 AM EDT Sat Sep 9 2023 ANZ331-332-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006- 103>108-NYZ067>075-078>081-176>179-100745- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield- Northern New Haven-Northern Middlesex-Northern New London- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 342 AM EDT Sat Sep 9 2023 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather that would meet NWS warning criteria is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Sep 9, 1:49 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service New York NY
149 PM EDT Sat Sep 9 2023
NYZ071>073-091800-
Bronx NY-Southern Westchester NY-New York (Manhattan) NY-
149 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WESTCHESTER...BRONX AND
NEW YORK (MANHATTAN) COUNTIES THROUGH 200 PM EDT...
At 149 PM EDT, Doppler radar was tracking a strong thunderstorm over
Riverdale, or over East Tremont, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern
Westchester, Bronx and New York (Manhattan) Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4085 7395 4091 7392 4100 7389 4092 7377
4080 7392
TIME...MOT...LOC 1749Z 232DEG 13KT 4088 7388
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JMCSpecial weather statement, Sep 9, 2:00 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service New York NY
200 PM EDT Sat Sep 9 2023
NYZ071>073-091815-
Bronx NY-Southern Westchester NY-New York (Manhattan) NY-
200 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WESTCHESTER...BRONX AND
NEW YORK (MANHATTAN) COUNTIES THROUGH 215 PM EDT...
At 200 PM EDT, Doppler radar was tracking a strong thunderstorm over
Riverdale, or over East Tremont, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Yonkers, New Rochelle, Mott Haven, East Tremont, Riverdale,
Bronxville, Mount Vernon, Eastchester, Hastings-on-Hudson, Pelham,
Woodlawn, Tuckahoe, Pelham Manor, Washington Heights, and Fordham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4085 7395 4091 7392 4098 7390 4099 7390
4101 7388 4101 7387 4094 7374 4080 7392
TIME...MOT...LOC 1800Z 216DEG 6KT 4089 7387
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JMCSpecial weather statement, Sep 9, 2:20 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service New York NY
220 PM EDT Sat Sep 9 2023
CTZ009-NYZ070-071-091845-
Southern Fairfield CT-Southern Westchester NY-
Northern Westchester NY-
220 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAIRFIELD AND CENTRAL
WESTCHESTER COUNTIES THROUGH 245 PM EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hawthorne, or near White Plains, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stamford, White Plains, Port Chester, New Canaan, Tarrytown, Mount
Kisco, Greenwich, Harrison, Hawthorne, Bedford, Yorktown Heights,
Jefferson Valley, Rye Brook, Briarcliff Manor, and Pleasantville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4117 7346 4117 7348 4096 7370 4106 7389
4132 7380
TIME...MOT...LOC 1820Z 214DEG 14KT 4107 7378
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JMCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 1:49 PM EDT | Special Weather Statement | OKX | Bronx | 11 min |
| Sep 9, 2:00 PM EDT | Special Weather Statement | OKX | Bronx | 15 min |
| Sep 9, 2:04 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, New York, Westchester | 56 min |
| Sep 9, 2:20 PM EDT | Special Weather Statement | OKX | Westchester | 25 min |
| Sep 9, 2:56 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, New York | 29 min |
| Sep 9, 3:18 PM EDT | Special Weather Statement | OKX | Westchester | 42 min |
| Sep 9, 3:44 PM EDT | Severe Thunderstorm Warning | OKX | Rockland | 45 min |
| Sep 9, 4:15 PM EDT | Special Weather Statement | OKX | Putnam | 60 min |
| Sep 9, 4:35 PM EDT | Special Weather Statement | OKX | Rockland | 40 min |
| Sep 9, 5:22 PM EDT | Special Weather Statement | OKX | Orange | 68 min |
| Sep 9, 5:23 PM EDT | Special Weather Statement | OKX | Putnam | 67 min |
| Sep 8, 8:21 PM EDT | Special Weather Statement | OKX | 9 min | |
| Sep 8, 8:31 PM EDT | Special Weather Statement | OKX | 14 min | |
| Sep 8, 8:47 PM EDT | Special Weather Statement | OKX | 13 min | |
| Sep 9, 2:32 AM EDT | Special Weather Statement | OKX | 43 min | |
| Sep 9, 4:31 PM EDT | Special Weather Statement | OKX | 29 min | |
| Sep 9, 4:44 PM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 91 min |
| Sep 9, 4:53 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region | 82 min |
| Sep 9, 5:53 PM EDT | Special Weather Statement | OKX | 37 min | |
| Sep 9, 5:54 PM EDT | Special Weather Statement | OKX | 36 min | |
| Sep 9, 3:21 PM EDT | Special Weather Statement | OKX | Bergen | 39 min |
| Sep 9, 3:24 PM EDT | Special Weather Statement | OKX | Union | 51 min |
| Sep 9, 3:32 PM EDT | Severe Thunderstorm Warning | OKX | Union | 17 min |
| Sep 9, 3:36 PM EDT | Special Weather Statement | OKX | Essex | 39 min |
Nearby
Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.